Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 32, NWS Grand Junction, CO

August 6, 2002Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 6, 2002, 4:40 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2002, 4:40 PM MDT (22:40 UTC)
Expired
Aug 6, 2002, 6:30 PM MDT
In force
110 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Garfield County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 68 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 062240
FFWGJT
COC045-077-070030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 PM MDT TUE AUG 6 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO   
  NORTHEASTERN MESA COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITIES OF GLENWOOD SPRINGS...RIFLE AND DEBEQUE

* UNTIL 630 PM MDT

* AT 439 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN FROM 10 MILES EAST OF GLENWOOD SPRINGS TO DE BEQUE...
  MOVING NORTH AT 10 MPH.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  GLENWOOD SPRINGS AT 440 PM MDT  
  PARACHUTE AT 445 PM MDT
  SILT...RIFLE...NEW CASTLE AT 450 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS
AND MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3939 10724 3937 10750 3926 10757 3926 10828
          3964 10837 3968 10775 3989 10714
2 follow-up statements
355 
RWUS32 KGJT 062339
FFSGJT
COC045-077-070030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 PM MDT TUE AUG 6 2002

...FLASH FLOOD WARNING CONTINUES UNTIL 6:30 PM MDT FOR NORTHEAST
MESA COUNTY AND SOUTHEAST GARFIELD COUNTY...

A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE MOVING
SLOWLY NORTH THROUGH THE AREA...AFFECTING INTERSTATE 70 AND THE
CITIES OF DE BEQUE...PARACHUTE...RIFLE...NEW CASTLE AND GLENWOOD
SPRINGS. DOPPLER RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES AN
HOUR ACROSS MUCH OF THE WARNED AREA...WITH THE HEAVIEST RAIN SOUTH
OF RIFLE AND GLENWOOD SPRINGS.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. IF
YOU ARE IN THE WARNED AREA...ESPECIALLY ALONG STREAMS AND CREEKS...
MOVE TO HIGHER GROUND IMMEDIATELY. AVOID DRIVING THROUGH FLOODED
ROADS.

AS OF 530 PM MDT...LAW ENFORCEMENT AGENCIES REPORTED HEAVY RAIN AND
STREET FLOODING IN NEW CASTLE. ALSO...IN NORTHEAST MESA COUNTY AND
NATIONAL WEATHER SERVICE EMPLOYEE REPORTED ONE FOOT OF WATER FLOWING
OVER HIGHWAY 65...JUST SOUTH OF INTERSTATE 70.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND
JUNCTION.

$$
CUOCO
478 
RWUS32 KGJT 070034
FFSGJT
COC045-077-070045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
634 PM MDT TUE AUG 6 2002

...THE FLASH FLOOD WARNING FOR NORTHEAST MESA COUNTY AND SOUTHEAST
GARFIELD COUNTY EXPIRED AT 630 PM MDT...

THUNDERSTORMS WITH HEAVY RAIN MOVED NORTH OF THE WARNING AREA. ONLY
LIGHT RAIN SHOWERS WILL CONTINUE ALONG INTERSTATE 70 FROM DE BEQUE TO
GLENWOOD SPRINGS UNTIL ABOUT 7:00 PM MDT. NO SIGNIFICANT FLOODING OR
MUD SLIDES ARE EXPECTED.
$$

CUOCO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:45 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM MDT, 1 hour 55 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT TUE AUG 6 2002

MONSOONAL PLUME CONTINUES WITH HEAVY RAINERS FORMING.  WINDS ALOFT
ARE SLOWER THAN MONDAY AFTERNOON CAUSING SLOWER CELL MOVEMENT.  WITH
HIGH PRECIPITABLE WATER AND SURFACE DEW POINTS IN THE 50S.. HAVE
ALREADY EXTENDED FLASH FLOOD WATCH UNTIL MIDNIGHT FOR A LARGE
PORTION OF OUR FORECAST AREA.  THE AIR MASS IS A LITTLE DRIER ACROSS
THE FAR NORTHERN COUNTIES.. THEREFORE HAVE NOT INCLUDED THEM IN THE
FLASH FLOOD WATCH AREA.

WEDNESDAY WILL BE A TRANSITION DAY AS CHANGES IN THE WEATHER
PATTERN BEGIN.  THE WESTERN EDGE OF THE MONSOONAL PLUME IS GRADUALLY
ERODING AWAY.  THE CULPRIT IS THE PACIFIC NORTHWEST TROUGH THAT IS
SLOWLY SHIFTING EASTWARD.  THIS WILL SHUNT THE PLUME EASTWARD.  THE
ENTIRE FORECAST AREA REMAINS UNDERNEATH THE PLUME IN THE MORNING..
BUT BY AFTERNOON.. MODEL DATA SHOWS THE WESTERN EDGE NEAR THE UTAH
AND COLORADO BORDER AND CONTINUES TO SHIFT EASTWARD WEDNESDAY
EVENING.  EXPECT LESS CONVECTIVE ACTIVITY.. ESPECIALLY THE NORTHERN
ZONES IN THE AFTERNOON.  AIR MASS WILL REMAIN PRIME TO HEAVY RAIN
FROM THE SAN JUAN MOUNTAIN AND SOUTHWARD.. SO PERSISTENCE FORECAST
WILL BE THE MAIN FORECAST THEME THERE.

LATEST AVN MODEL RUN SHOWS PACIFIC NORTHWEST TROUGH BECOMING A
CLOSED CIRCULATION OVER YELLOWSTONE BY THURSDAY AFTERNOON.  THE ETA
SHOWS THIS A LITTLE FARTHER NORTH.. BUT BOTH SOLUTIONS PLACES THE
ENTIRE FORECAST AREA WITHIN THE DRY SLOT.  GOODBYE MONSOONAL PLUME
WITH SOME GRADIENT WIND ACROSS THE NORTHERN ZONE.  RESIDUAL LOW LEVEL
MOISTURE OUGHT TO BE SUFFICIENT FOR SOME ISOLATED CONVECTION OVER THE
HIGHEST TERRAIN.. MAINLY THE SAN JUAN MOUNTAINS.  FRISBIE

EXTENDED (FRI-TUE)...FRIDAY LOOKS TO BE THE LAST DAY OF THIS LATEST
MONSOONAL BURST. THE 00Z MRF AND 06Z AVN HAVE SLIGHTLY DIFFERENT
SOLUTIONS TO THE TROF THAT SKIRTS OUR NORTHERN AREAS ON THAT DAY.
THE MRF KEEPS THE SYSTEM AS AN OPEN WAVE FARTHER TO THE NORTH...WHILE
THE AVN FORECASTS A CLOSED LOW THAT IS CLOSER TO THE CWA. EITHER
WAY, THE NORTHERN COUNTIES WILL HAVE A BETTER SHOT AT PRECIPITATION.

BY SATURDAY, THE FLOW ALOFT RETURNS TO A MORE WESTERLY DIRECTION.
THIS SHOULD PUT US BACK IN A MONSOONAL BREAK. SOME RESIDUAL
MOISTURE COULD SUPPLY THE MOUNTAIN AREAS WITH SOME AFTERNOON
CONVECTION, BUT THE MAJORITY OF THE AREA WILL LIKELY SEE NONE. SUNDAY
THROUGH TUESDAY LOOKS TO BE WARM AND DRY UNDER A WEST TO NORTHWEST
FLOW.  BA

.GJT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR SOUTHEAST UTAH AND
     MOST OF WESTERN COLORADO.

In the hours before

Local storm report, Aug 6, 2:26 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
226 PM MDT TUE AUG 6 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    6NW GATEWAY               CO   FLASH FLOODS
08/06/02   MESA                           SHEEP CREEK OUT OF ITS
                                          BANKS. 6-8 FEET OF WATER
                                          ACROSS ROAD TO GATEWAY.
                                          RANCHERS STRANDED.REPORTED
                                          BY SPOTTERS

BA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:37 PM MDTSevere Thunderstorm WarningGJTMesa38 min
Aug 5, 7:30 PM MDTFlash Flood WarningGJTLa Plata60 min
Aug 5, 7:32 PM MDTFlash Flood WarningGJTLa Plata58 min
Aug 5, 7:56 PM MDTFlash Flood WarningGJTGarfield64 min
Aug 5, 8:25 PM MDTSevere Thunderstorm WarningGJTGarfield50 min
Aug 5, 8:56 PM MDTFlash Flood WarningGJTGarfield94 min
Aug 6, 2:01 AM MDTFlash Flood WarningGJTLa Plata119 min
Aug 6, 1:38 PM MDTFlash Flood WarningGJTMesa3 hr
Aug 6, 3:24 PM MDTFlash Flood WarningGJTDelta3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.